Heat, Pope
- When
- August 14, 10:00 AM CST to August 19, 7:00 PM CST
- Where
- Pope forecast zone
- Reported by
- RAWS
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
Broad high pressure over the middle Mississippi River Valley resulted in temperatures surging to the mid-to-upper 90s with dew points in the mid 70s, yielding heat indices around 105-110 mainly from the 16th-19th in Southern Illinois with some locally higher values. A few sites reached heat indices high enough for duration based heat criteria starting on the 14th-15th, mainly near the…
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Broad high pressure over the middle Mississippi River Valley resulted in temperatures surging to the mid-to-upper 90s with dew points in the mid 70s, yielding heat indices around 105-110 mainly from the 16th-19th in Southern Illinois with some locally higher values. A few sites reached heat indices high enough for duration based heat criteria starting on the 14th-15th, mainly near the Ohio/Mississippi River confluence. Southeastern Illinois had more frequent dew points in the lower 70s, limiting heat advisory criteria duration. A cold front the night of the 19th-20th brought an end to the heat. The highest observed heat index was 119 on the 18th at the Crab Orchard RAWS site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 5:10 AM CST, 4 hours 50 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 610 AM CDT Thu Aug 14 2025 .KEY MESSAGES... - After another typical summer day today, temperatures will climb into the middle 90s over most of the region Friday through Tuesday. Afternoon heat indices will range from 100 to 105. - A 20-30% chance of showers and thunderstorms is forecast for most of the region this afternoon through sunset. Brief heavy downpours and lightning will accompany any thunderstorms today. Dry weather is then on tap from Friday through Tuesday. - Normal heat and humidity will return Wednesday, along with a chance of showers and thunderstorms. && .DISCUSSION... Issued at 218 AM CDT Thu Aug 14 2025 The surface pressure field will remain very flat across the Quad State today, so winds will remain very weak. The average wind speed at KPAH yesterday was a whopping 1 mph! Given weak troughiness aloft and lingering low-level moisture, isolated showers and thunderstorms will be possible over most of the Quad State this afternoon through sunset. The best chance (30%) will be over west Kentucky. We will not be as dry aloft, so downdraft potential may not be that great today. Look for brief heavy downpours and lightning with any storms this afternoon. With the troughiness aloft lingering through tonight, an isolated shower or storm cannot be completely ruled out after sunset, but the chance is too low to mention at this time. High pressure aloft is still on track to build eastward over the Quad State Friday into the weekend. The warming temperatures aloft should prevent any thunderstorm development beginning Friday and continuing through Tuesday. Temperatures will climb into the middle 90s over most of the region through this period, while dewpoints hold in the lower 70s. This will result in afternoon heat indices in the 100 to 105 range. Some guidance has temperatures climbing into the upper 90s, but that would come with greater mixing of dewpoints, so the heat indices would still remain in the 100 to 105 range. There are no plans for any heat headlines at this time. The ridge finally gets squashed as upper-level energy dives southeast through the Great Lakes and into the Ohio Valley on Wednesday. This will bring a cold front through the Quad State resulting in a decent chance of showers and storms, and a cooling trend heading into the latter half of next week. Wind fields will still be weak, so any convection should remain unorganized and generally below severe limits. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 610 AM CDT Thu Aug 14 2025 MVFR fog in a few locations may linger for an hour into the 12Z TAF period. Isolated TSRA are possible this afternoon, but the expected coverage is too sparse to mention in the forecast. MVFR fog will be possible again tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...DRS AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 254 AM CDT Thu Aug 14 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 254 AM CDT Thu Aug 14 2025 /354 AM EDT Thu Aug 14 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible over most of the Quad State this afternoon through sunset. Brief heavy downpours and lightning will be the primary concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Afternoon heat index values will top out from 100 to 105 degrees each day from Friday through Tuesday. A chance of thunderstorms returns Tuesday night into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
The national radar mosaic for the moment the first event began.
21 heat, 6 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289798, 1289800, 1289777, 1289785, 1289789, 1289790, 1289796, 1289801, 1289802, 1289778, 1289780, 1289782, 1289784, 1289786, 1289792, 1289794, 1289797, 1289799, 1289803, 1289783, 1289791, 1289779, 1289781, 1289787, 1289788, 1289793, 1289795.